Open Access
April 2005 Generalized functional linear models
Hans-Georg Müller, Ulrich Stadtmüller
Ann. Statist. 33(2): 774-805 (April 2005). DOI: 10.1214/009053604000001156


We propose a generalized functional linear regression model for a regression situation where the response variable is a scalar and the predictor is a random function. A linear predictor is obtained by forming the scalar product of the predictor function with a smooth parameter function, and the expected value of the response is related to this linear predictor via a link function. If, in addition, a variance function is specified, this leads to a functional estimating equation which corresponds to maximizing a functional quasi-likelihood. This general approach includes the special cases of the functional linear model, as well as functional Poisson regression and functional binomial regression. The latter leads to procedures for classification and discrimination of stochastic processes and functional data. We also consider the situation where the link and variance functions are unknown and are estimated nonparametrically from the data, using a semiparametric quasi-likelihood procedure.

An essential step in our proposal is dimension reduction by approximating the predictor processes with a truncated Karhunen–Loève expansion. We develop asymptotic inference for the proposed class of generalized regression models. In the proposed asymptotic approach, the truncation parameter increases with sample size, and a martingale central limit theorem is applied to establish the resulting increasing dimension asymptotics. We establish asymptotic normality for a properly scaled distance between estimated and true functions that corresponds to a suitable L2 metric and is defined through a generalized covariance operator. As a consequence, we obtain asymptotic tests and simultaneous confidence bands for the parameter function that determines the model.

The proposed estimation, inference and classification procedures and variants with unknown link and variance functions are investigated in a simulation study. We find that the practical selection of the number of components works well with the AIC criterion, and this finding is supported by theoretical considerations. We include an application to the classification of medflies regarding their remaining longevity status, based on the observed initial egg-laying curve for each of 534 female medflies.


Download Citation

Hans-Georg Müller. Ulrich Stadtmüller. "Generalized functional linear models." Ann. Statist. 33 (2) 774 - 805, April 2005.


Published: April 2005
First available in Project Euclid: 26 May 2005

zbMATH: 1068.62048
MathSciNet: MR2163159
Digital Object Identifier: 10.1214/009053604000001156

Primary: 62G05 , 62G20
Secondary: 62H30 , 62M09

Keywords: Classification of stochastic processes , Covariance operator , Eigenfunctions , functional regression , generalized linear model , increasing dimension asymptotics , Karhunen–Loève expansion , martingale central limit theorem , order selection , parameter function , quasi-likelihood , simultaneous confidence bands

Rights: Copyright © 2005 Institute of Mathematical Statistics

Vol.33 • No. 2 • April 2005
Back to Top